Cortozine(sp?) Shot

Anyone out there have a shot of cortozine in their shoulder? Has it helped? Can it cause further problems?

When I got my arm checked out, the Dr. who happens to be the sports Dr. for the Bulls mentioned to me getting a shot if pain persists… now he may have mentioned it, only because I only showed signs of tendonitis… When I asked him if I risked causing damage - he didn’t seem to be concerned about that…

Anyone have any thoughts on this??

Thanks,
Lee

Unless you are a professional athlete, the consequences aren’t worth the ability to play right away. I’m heading out the door right now, but I am sure if you google cortozine and side effects or consequences, you’ll find the info you want.

Playing through an injury is only going to make things worse in the long run.

[quote]What are the disadvantages and side effects of cortisone injections?

Disadvantages of cortisone injections are the necessity of piercing the skin with a needle as well as potential short and long term side effects. It should be emphasized that each of these side effects is possible, they usually do not occur.

Short term side effects are uncommon, but include shrinkage (atrophy) and lightening of the color (depigmentation) of the skin at the injection site, introduction of bacterial infection into the body, local bleeding from broken blood vessels in the skin or muscle, soreness at the injection site, and aggravation of inflammation in the area injected because of reactions to the corticosteroid medication (postinjection flare). Tendons can be weakened by corticosteroid injections in or near tendons. Tendon ruptures as a result have been reported.

In persons who have diabetes, cortisone injections can elevate the blood sugar. In patients with underlying infections, cortisone injections can suppress somewhat the body’s ability to fight the infection and possibly worsen the infection or may mask the infection by suppressing the symptoms and signs of inflammation. Generally, cortisone injections are used with caution in persons with diabetes and avoided in persons with active infections. Cortisone injections are used cautiously in persons with blood clotting disorders.

Long-term side effects of corticosteroid injections depend on the dose and frequency of the injections. With higher doses and frequent administration, potential side effects include thinning of the skin, easy bruising, weight gain, puffiness of the face, elevation of blood pressure, cataract formation, thinning of the bones (osteoporosis), and a rare but serious damage to the bones of the large joints (avascular necrosis).
[/quote]

[quote=“kc86”][quote]What are the disadvantages and side effects of cortisone injections?

Disadvantages of cortisone injections are the necessity of piercing the skin with a needle as well as potential short and long term side effects. It should be emphasized that each of these side effects is possible, they usually do not occur.

Short term side effects are uncommon, but include shrinkage (atrophy) and lightening of the color (depigmentation) of the skin at the injection site, introduction of bacterial infection into the body, local bleeding from broken blood vessels in the skin or muscle, soreness at the injection site, and aggravation of inflammation in the area injected because of reactions to the corticosteroid medication (postinjection flare). Tendons can be weakened by corticosteroid injections in or near tendons. Tendon ruptures as a result have been reported.

In persons who have diabetes, cortisone injections can elevate the blood sugar. In patients with underlying infections, cortisone injections can suppress somewhat the body’s ability to fight the infection and possibly worsen the infection or may mask the infection by suppressing the symptoms and signs of inflammation. Generally, cortisone injections are used with caution in persons with diabetes and avoided in persons with active infections. Cortisone injections are used cautiously in persons with blood clotting disorders.

Long-term side effects of corticosteroid injections depend on the dose and frequency of the injections. With higher doses and frequent administration, potential side effects include thinning of the skin, easy bruising, weight gain, puffiness of the face, elevation of blood pressure, cataract formation, thinning of the bones (osteoporosis), and a rare but serious damage to the bones of the large joints (avascular necrosis).
[/quote][/quote]

kc86, thank you very much for posting the information on the effects of cortozine shots… Ya, being 35 - having 3 boys… probably not worth the risk… just wait it out some more, and hopefully it will start feeling better again!!

Thanks,
Lee

You might want to get a second opinion from a physical therapist for your shoulder. There are many different options available that don’t involve something drastic like cortisone.

Have they taken an MRI or x-ray of your shoulder?

[quote=“kc86”]You might want to get a second opinion from a physical therapist for your shoulder. There are many different options available that don’t involve something drastic like cortisone.

Have they taken an MRI or x-ray of your shoulder?[/quote]

Ya, I was thinking of going to someone else to get a different opinion… I did have an MRI and x-ray taken, this guy didn’t see anything… I thought it may be a labrum tear, my brother has one… the Dr. said they are very hard to diagnose… and based off the strength in my shoulder and no discomfort as he was testing me, he didn’t believe it was the labrum.

I worked really hard this winter - throwing every other day, cuff exercises and weights… and worked on mechanics… the arm was feeling great!! Stinks that one outing, and only 2 innings for that matter and all the sudden I get this… Seems like I’m back to square one again!!

To find the labrium issue they usually have to inject the dye into the shoulder region and retake the mri.
KC, I respect both you and Ibar as much as anyone in the med/conditioning side of this but really, the effects look no more serious than any shot. I think the key here is frequency, many shots are more than likely just masking an underlying issue. One? Well, I don’t favor any intrusion without it being warrented, but based on what you’ve laid out as far as potential side effects or consequences, I can see why ebk’s doctor wasn’t so worried.

The weakening of tendons is something I’d deem serious. Hopefully we agree on that, considering that ebk wants to continue to pitch and play baseball. There are other options available that would probably give better results anyway.

But, at least now ebk can make his decision with full knowledge of what cortisone actually is.

We agree, on that and the need for completely understanding what ever treatment we/he/anyone may receive. I also agree with non invasive treatment, as preferred in all but instances where an individual has a compelling immediate need. So we have no real difference on the issue, I was commenting that the caution statement sounded as if it could be used for any injection of medication, except in high dosages, where side effects are more obvious.

kc86/jdfromfla

I appreciate both of your inputs on this matter… I think the best thing for me to do at this point is rest it… I’ve been trying to push it, by testing it and throwing - but probably continues to aggrevate the shoulder. I was watching the Mets/Cubs game and they mentioned someone on the Mets is out for 2 weeks with Bursitis, now I’m no Dr. but the symptoms seem very similar to mine! Plus having seen a Dr, getting x-rays and MRI and not finding anything, I’m putting my money on that… The best thing they say to do is rest it, take some anti-imflamatory meds - then follow it up w/some exercises. If it continues to persist, they did mention cortozone shots, and did point out the possible affects of the shot. This was all from websites I looked at, they all pretty much said the same thing…

Thanks,
Lee